Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jun 29, 2004, 6:54 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2004, 6:54 PM MDT (00:54 UTC)
- Expired
- Jun 29, 2004, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 175 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 300059 FFWGJT UTC037-300400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 654 PM MDT TUE JUN 29 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 1000 PM MDT * AT 648 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTH CENTRAL SAN JUAN COUNTY...ABOUT 4 MILES SOUTH OF THE NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK SOUTH OR ABOUT 26 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK. SALT CREEK THAT DRAINS IN THE VICINITY OF NEEDLES VISITOR CENTER MAY EXPERIENCE A RAPID RISE OF WATER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3796 10993 3794 10967 3828 10957 3829 10987 $$
2 follow-up statements
000 WGUS75 KGJT 300321 FFSGJT UTC037-300400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 920 PM MDT TUE JUN 29 2004 ...FLASH FLOOD WARNING FOR NORTH CENTRAL SAN JUAN COUNTY CONTINUES UNTIL 10 PM MDT... THE EXCESSIVE RAINFALL THAT OCCURRED EARLIER...JUST SOUTH OF THE NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK AND THE SQUAW FLAT CAMPGROUND...HAS TAPERED OFF TO SHOWERS WITH ISOLATED THUNDER. RAINFALL ESTIMATES FROM RADAR SUGGEST THAT OVER AN INCH OF RAIN FELL IN THE VICINITY OF SALT CREEK SOUTH OF THE VISITOR CENTER. THIS CREEK MAY STILL EXPERIENCE RAPID WATER RISES THIS EVENING UNTIL 10 PM. SALT CREEK TRAVELS JUST EAST OF THE NEEDLES VISITOR CENTER. SHOWERS WILL CONTINUE TO DECREASE THIS EVENING WITH PARTIAL CLEARING EXPECTED BY MIDNIGHT. $$
000 WGUS75 KGJT 300400 FFSGJT UTC037-300430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1000 PM MDT TUE JUN 29 2004 ...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL SAN JUAN COUNTY... SHOWERS AND THUNDERSTORMS OVER SALT CREEK...SOUTH OF THE NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK AND THE SQUAW FLAT CAMPGROUND...HAS ENDED. WATER FLOWS IN WASHES...INCLUDING SALT CREEK...WILL RECEDE. FLASH FLOODING IS NO LONGER EXPECTED FOR NORTH CENTRAL SAN JUAN COUNTY. THEREFORE THE FLASH FLOOD WARNING HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:42 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 29, 2:42 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 242 PM MDT TUE JUN 29 2004 CORRECTED LINE 3 OF TONIGHT PERIOD TO READ LIS NEAR -1 .SHORT TERM (TONIGHT-WEDNESDAY NIGHT)... PERSISTENT SYNOPTIC PATTERN OVER THE WESTERN U.S. EARLY THIS AFTN WITH TROF ALONG THE WEST COAST AND DIRTY RIDGE OVER THE ROCKY MOUNTAIN REGION. ORIENTATION OF THESE FEATURES CONTINUED TO ALLOW SUB-TROPICAL MOISTURE TO SURGE NORTHWARD INTO THE CWFA WITH KGJT MORNING SOUNDING HOLDING PW VALUES IN EXCESS OF 1 INCH. CLOUDS OVER THE CWFA THROUGH THE MORNING PERIOD HAVE KEPT TEMPS DOWN SIGNIFICANTLY AND AS A RESULT...HAVE SERIOUSLY LIMITED MOIST CONVECTION ACROSS THE CWFA THROUGH THE EARLY PART OF THE DAY. THIS DESPITE THE FAIRLY STRONG S/WV TROF MOVING NORTHWARD THROUGH EASTERN UTAH. THUNDERSTORMS NOW BEGINNING TO DEVELOP ALONG THE PERIPHERY OF THE CLOUD SHIELD AND MAINLY OVER HIGHER TERRAIN. TONIGHT...S/WV WILL CONTINUE TO DRIFT NORTHWARD ENHANCING SHOWERS AND THUNDERSTORMS WHICH DEVELOP THIS EVENING. ATMOSPHERE MARGINALLY UNSTABLE WITH LIS NEAR -1. EXPECT OUTFLOWS FROM ONGOING TSTMS TO RESULT IN INCREASED THUNDERSTORM ACTIVITY ACROSS THE REGION THIS EVENING. HOWEVER...TRIMMED BACK POPS ACROSS THE VALLEYS TO SCATTERED WHILE LEAVING NUMEROUS COVERAGE ACROSS MOUNTAINOUS AREAS AS CLOUDS LIKELY TO CONTINUE TO WORK AGAINST MORE WIDESPREAD TSTM ACTIVITY IN THE LOWER ELEVATIONS. S/WV...COMBINED WITH PW NEAR AN INCH AND ANTECEDENT RAINFALL ACROSS BURN SCAR AREAS NEAR 1.5 INCHES ACROSS THE SOUTH PROMPTED ISSUANCE OF FFA FOR THE WESTERN SAN JUAN MOUNTAINS AND DURANGO AND VICINITY. SO FAR...LITTLE ADDITIONAL RAIN ACROSS THAT AREA THIS MORNING...HOWEVER CLOUDS BEGINNING TO THIN OVER THAT AREA AND THUNDERSTORMS DEVELOPING IN AREAS OF CLEARING TO THE SOUTH. GIVEN CURRENT TREND AND CONDITIONS WHICH COULD LEAD TO HEAVY RAINFALL PERSISTING INTO THE EVENING...WILL CONTINUE WITH FLASH FLOOD WATCH FOR THOSE AREAS. LATER TONIGHT...S/WV ENERGY SHEARS AND SHIFTS TO THE NORTHEAST. LOSS OF UPWARD FORCING COMBINED WITH DIURNAL COOLING WILL LEAD TO DECREASING CLOUDS AND SHOWERS OVERNIGHT. PERSISTENCE FORECAST FOR LOW TEMPERATURES APPEARS BEST. WEDNESDAY-WEDNESDAY NIGHT...RIDGE REMAINS DIRTY...BUT MOISTURE TAP TO THE SOUTH BECOMES CUT-OFF. LITTLE UPWARD FORCING INDICATED...BUT RESIDUAL MOISTURE SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS DURING THE AFTERNOON WITH ISOLATED ACTIVITY OVER THE VALLEY AREAS. EXPECT ENOUGH SUNSHINE TO ALLOW TEMPERATURES TO REBOUND...THOUGH STILL BELOW NORMAL FOR THIS TIME OF YEAR. DRIER AIR BEGINS TO MAKE ITS WAY INTO EASTERN UTAH...SO ONLY SLIGHT CHANCE THOSE AREAS WILL SEE MOISTURE REACHING THE SURFACE. TREND TOWARD DRYING CONTINUES OVERNIGHT AND WILL SEE AN END TO ANY SHOWER ACTIVITY BY MORNING. WILL CONTINUE WITH PERSISTENCE FORECAST FOR LOW TEMPS EARLY THURSDAY. .LONG TERM (THURSDAY THROUGH TUESDAY)...WITH NO LONGWAVE PATTERN CHANGE...THE CHIHUAHUA RIDGE REMAINS IN PLACE. THE NORTHERN PORTION WILL REMAIN QUITE MALLEABLE. MODELS ARE IN GOOD AGREEMENT BRINGING THE REGION UNDER INCREASED INFLUENCE OF THE WEST-COAST BAGGY TROUGH. THE RESULTANT WARM AND DRIER SW FLOW WILL LIKELY LIMIT MOST CONVECTION TO THE HIGHER ELEVATIONS...THOUGH ANY DAILY DISTURBANCE COULD INCREASE THUNDERSTORM COVERAGE. WITH THE LOWER LEVELS DRYING... MOISTURE WILL BE SLOWLY DIMINISHED THRU CONVECTIVE VENTING VERTICALLY. TEMPERATURES WILL BE AT OR ABOVE SEASONAL AVERAGES. WINDS WILL REMAIN MAINLY TERRAIN DRIVEN EXCEPT SW OVER THE HIGH EXPOSED TERRAIN. IT SHOULD BE A LOVELY INDEPENDENCE-DAY WEEKEND...THOUGH FIRE CONCERNS REMAIN. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...FLASH FLOOD WATCH THROUGH 900 PM MDT FOR ZONES 18/19 AND 22. .UT...NONE. NL/JOE
Hazardous weather outlook, Jun 29, 10:08 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1008 AM MDT TUE JUN 29 2004 COZ018-019-022-301330- ANIMAS RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS- SOUTHWEST SAN JUAN MOUNTAINS- 1008 AM MDT TUE JUN 29 2004 ...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN SAN JUAN MOUNTAINS AND DURANGO AND VICINITY. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND VALLEY OF WESTERN COLORADO AND EASTERN UTAH. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH WILL LIKELY CAUSE DRAINAGE PROBLEMS IN THE MISSIONARY RIDGE BURN AREA AND OTHER FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. COZ001>014-017-020-021-023-UTZ022>025-027>029-301330- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 1008 AM MDT TUE JUN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND VALLEY OF WESTERN COLORADO AND EASTERN UTAH. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. CJC/NL
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.